DEAR DOCTOR: Will all these pills cause me fibroids?

0

Can taking emergency contraceptive pills almost every other month cause fibroids to grow?

Can taking emergency contraceptive pills almost every other month cause fibroids to grow?

I have taken more than the recommended share of morning after pills and recently an ultrasound scan showed that I have a small fibroid growing in my uterus.

My family has no history of fibroids.

Fibroids are growths in the uterus that are made up of fibrous and muscle tissue. They are not cancerous. You may have just one or several and they may vary in size from very small to filling your entire abdomen (almost like a nine-month pregnancy). Most women are not aware that they have fibroids because they have no symptoms. Some women may experience heavy bleeding, painful periods, low abdominal pain or back pain, constipation, passing urine frequently or discomfort during sexual intercourse. In a few, fibroids can lead to infertility or even complications during pregnancy.

There is no known cause of fibroids. Their development is associated with the hormone oestrogen, which is produced by the ovaries. They are common in women between age 30 and 50 and tend to shrink at menopause. Obesity is a risk factor because excess fatty tissue increases oestrogen levels. You also have a higher risk of developing fibroids if your close family member has them, or if you are African. Having children, especially before the age of 30, is thought to be protective against developing fibroids, though this is not always the case.

The use of contraceptives presents an interesting situation: since fibroids grow when exposed to oestrogen, taking contraceptive pills with high levels of oestrogen will promote growth of the fibroid. On the other hand, taking progesterone-only or combined contraceptives with low doses of oestrogen may actually shrink the fibroids or reduce heavy bleeding and pain caused by fibroids. The most common emergency contraceptives used in the country are progesterone-only, but it would be good to clarify with a healthcare provider what type you usually use.

If fibroids do not cause any problems, or if the symptoms are manageable, then they do not need to be treated. There is medication that can be given by the gynaecologist to shrink them, if necessary, or, they can be surgically removed.

I am in my 40s and I was diagnosed with rheumatism in my 20s.

I always get a cold during my menses that disappears soon after my period. I also experience cramping, and pain in my bones.

Do the colds have anything to do with my periods or is it just a coincidence?

Between ovulation at day 14 and the onset of periods on day 28 of the menstrual cycle, many women experience what is called the premenstrual syndrome (PMS). This occurs due to hormonal changes, release of prostaglandins and changes in serotonin (a chemical that affects mood and thoughts.)

PMS can start soon after ovulation, and in most cases, symptoms begin to subside once periods start, though some people experience the symptoms during the period and even for a few days after. About 80 per cent of women experience PMS to some extent, but the symptoms can be quite severe in a few women.

PMS symptoms include mood swings, anxiety, irritability, rise in body temperature, muscle and joint aches, increased sensitivity to pain, headaches, dizziness, feeling faint, feeling tired, bloating, nausea and vomiting, diarrhoea and/or constipation, abdominal pain, food cravings, sensitivity to light and sound, breast soreness, acne, stuffiness of the nose and a running nose. The hormonal changes also lower the immunity temporarily. Most women experience one or a few of these symptoms, while some women experience a combination of several symptoms.

PMS can worsen symptoms of an existing illness. For example, if you have rheumatoid arthritis, then PMS would make the joint aches worse, and if you are allergic to cold and dust, then PMS would make these symptoms worse.

To reduce the symptoms, take plenty of fluids; eat a balanced diet with lots of fruits and vegetables; exercise; get enough sleep; and take supplements like Vitamin D, folic acid, magnesium, calcium and vitamin B6. Also, reduce sugar, salt, coffee and alcohol intake. Pain medications can also help to relieve headaches, bone pain and cramps. There will be changes in these symptoms towards menopause as the body experiences changes in hormone levels.

Sometimes I feel like I have something in my eye poking my eyeball.

I ask someone to check but there is often nothing, not even an eyelash or a dust particle. It happens once in a long while and it makes my eye tear up and unable to stay open.

Even when I shut my eye I can still feel the non-existent object poking my eye. It feels like a stick floating in the eye then it pokes my eyeball. It usually happens in my left eye. What’s going on and what can be done about it?

What you are experiencing is called foreign body sensation (FBS). It could mean that there is an actual physical object or it could be due to dryness of the eyes, or due to inflammation of the eyelids, the conjunctiva or any other part of the eye.

Since your symptoms only occur once in a while, and for a short time, and since there are no other associated symptoms, then most likely it is due to dryness of the eyes.

What this means is that your eyes don’t produce enough tears or you are not able to maintain a normal tear film that covers the eye. As a result, the eyes have trouble getting rid of dust and any other irritants.

Using a screen for many hours, reading a lot and working in a dry environment or near an air conditioner or a fan can dry your eyes.

It may also be a result of other diseases like diabetes, immune disorders, vitamin A deficiency, eye allergies and thyroid disease that causes the eyes to “pop out”.

Also, if you sleep with your eyes partially open, they can get dry. Some medications can also lead to dry eyes like some anti-histamines, contraceptives, anti-depressants and also using contact lenses for a long time.

To treat this problem, you may be given anti-inflammatory eye drops for some time. Artificial tears also work quite well. There are other procedures that the eye doctor can perform to help your eyes have the required amount of tears. In the meantime, maintain a healthy diet, and you can also add omega and vitamin supplements. Reduce the amount of time you spend in front of a screen, whether computer, phone or TV; blink every so often, and give your eyes a break from the screen every 15 minutes or so, and look at something else briefly. Also, keep yourself well hydrated and avoid dry and/or windy environments.

rn rn

You might also like

Leave a comment